Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 91, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2006, 6:23 PM CDT for Clay County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2006, 6:23 PM CDT (23:23 UTC)
- Expired
- Apr 18, 2006, 6:46 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Clay County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 182324
SVRBMX
ALC027-190000-
/O.NEW.KBMX.SV.W.0091.060418T2323Z-060419T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT TUE APR 18 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CLAY COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 700 PM CDT
* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF LINEVILLE...OR ABOUT 22 MILES WEST OF ROANOKE...AND MOVING
SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
HAIL UP TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED IN ASHLAND WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 3313 8579 3316 8583 3317 8583 3323 8588
3334 8572 3328 8566 3312 8566 3312 8579
$$
12/SIRMON1 follow-up statement
000
WWUS54 KBMX 182346
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT TUE APR 18 2006
ALC027-182356-
/O.CAN.KBMX.SV.W.0091.000000T0000Z-060419T0000Z/
CLAY AL-
646 PM CDT TUE APR 18 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
AT 646 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREAS...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3313 8579 3316 8583 3317 8583 3323 8588
3334 8572 3328 8566 3312 8566 3312 8579
$$
80What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:45 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 18, 2:45 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT TUE APR 18 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. BACKDOOR COLD FRONT EXTENDING NORTH TO SOUTH ALONG THE AL/GA BORDER MAY BE THE FOCUS OF SOME ISOLATED EVENING ACTIVITY. IN ADDITION...A CONVECTIVE COMPLEX TO OUR NORTHWEST MAY APPROACH THE EXTREME NORTH AFTER MIDNIGHT. TO COVER THIS WILL MENTION MAINLY ISOLATED SHOWERS AND THUNDERSTORMS EAST AND NORTH. COLD FRONT WILL APPROACH THE NORTHWEST ON WEDNESDAY AND MOVES INTO THE AREA BY LATE AFTERNOON. THIS FRONT WILL BE THE FOCUS OF SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE STEEP LAPSE RATES...COLD POCKET AT 500 MILLIBARS AND SOME ADDITIONAL UPPER SUPPORT A FEW STORMS MAY BE SEVERE. THE PRIMARY THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AND DAMAGING WINDS. MUCH OF THE ACTIVITY WILL SHIFT TO OUR EAST LATER WEDNESDAY NIGHT BUT GIVEN MOIST AND UNSTABLE AIR MASS IN PLACE A THUNDERSTORM COULD DEVELOP ANY TIME. OVERNIGHT LOWS TONIGHT AND WEDNESDAY NIGHT 60 TO 65 AND HIGHS ON WEDNESDAY IN THE 80S. THURSDAY THROUGH FRIDAY...MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE AND WILL MENTION A CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE NORTH AND SLIGHT CHANCE SOUTH EACH DAY...ESPECIALLY DURING THE PEAK HEATING HOURS. HIGHS EACH DAY MAINLY 80 TO 85 AND OVERNIGHT LOWS 60 TO 65. FRIDAY NIGHT THROUGH SATURDAY NIGHT...MID LEVEL SHORT WAVE (700 MB) WILL MOVE RAPIDLY INTO AND ACROSS THE AREA LATE FRIDAY NIGHT INTO EARLY SATURDAY..THEN SHIFTS TO OUR EAST BY SATURDAY EVENING. GIVEN THE INCREASING MOISTURE CONVERGENCE AND UPPER SUPPORT WILL GO WITH LIKELY POPS ACROSS THE NORTH AND CHANCE POPS ACROSS THE SOUTH FRIDAY NIGHT. WILL TAPER POPS TO CHANCE CATEGORY ON SATURDAY AND SLIGHT CHANCE POPS SATURDAY NIGHT AS MAIN FOCUS SHIFTS OUR EAST. SLIGHTLY COOLER TEMPERATURES EXPECTED WITH OVERNIGHT LOWS MAINLY 55 TO 60 AND HIGHS 75 TO 80. .LONG TERM...SUNDAY THROUGH TUESDAY. LOOKS LIKE SUNDAY INTO EARLY MONDAY WE WILL BE BETWEEN SYSTEMS BUT WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE WILL NEED TO MENTION A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. NEXT SYSTEM MOVES INTO THE AREA ON TUESDAY AND WILL INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE. HIGHS 75 TO 80 AND OVERNIGHT LOWS 55 TO 60. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 83 60 84 / 20 40 30 30 ANNISTON 61 85 62 85 / 20 40 30 30 BIRMINGHAM 65 86 65 83 / 10 30 20 30 TUSCALOOSA 64 88 64 85 / 10 30 20 30 CALERA 63 87 64 84 / 10 30 20 30 AUBURN 63 84 64 83 / 20 20 30 30 MONTGOMERY 63 88 64 86 / 10 10 20 30 TROY 62 87 63 87 / 20 10 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 50
Hazardous weather outlook, Apr 18, 1:30 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT TUE APR 18 2006 ALZ011>015-017>050-191830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ALTHOUGH RAIN CHANCES ARE RATHER SLIM...ANY STORMS THAT MANAGE TO DEVELOP THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO BECOME STRONG TO POSSIBLY SEVERE ACROSS PORTIONS OF EASTERN ALABAMA. THE HIGHEST POTENTIAL FOR DEVELOPMENT IS ALONG A FRONTAL BOUNDARY DRAPED ACROSS EASTERN ALABAMA...GENERALLY FROM GADSDEN TO AUBURN. THE MAIN THREATS WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A COLD FRONT WILL MOVE INTO CENTRAL ALABAMA ON WEDNESDAY. ALTHOUGH RAIN CHANCES WILL REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DO FORM WILL HAVE THE POTENTIAL OF BECOMING STRONG TO SEVERE...ROUGHLY NORTH OF A LINE FROM PHENIX CITY TO HAMILTON. THE MAIN THREAT WILL BE HAIL UP TO NICKEL SIZE AND A FEW WIND GUSTS UP TO 60 MPH. THESE STORMS DEVELOP MAINLY DURING THE PEAK HEATING OF THE AFTERNOON. ANOTHER COLD FRONT MOVES INTO CENTRAL ALABAMA LATE FRIDAY AFTERNOON AND SLOWLY MOVES SOUTHWARD THROUGH SATURDAY AFTERNOON. THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL SUPPORT THE DEVELOPMENT OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS TO 45 MPH. THERE REMAINS SOME UNCERTAINTY WITH THE STRENGTH AND TIMING OF THE STRONGEST DEVELOPMENT...SO REMAIN UP TO DATE ON THE LATEST DETAILS OF THE FORECAST AS WE HEAD INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE NECESSARY AGAIN ON WEDNESDAY OR LATE FRIDAY INTO SATURDAY. PLEASE REMAIN UP TO DATE ON THE LATEST DETAILS CONCERNING THESE POTENTIAL THUNDERSTORMS. 12/SIRMON
In the hours before
Special weather statement, Apr 18, 4:47 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 447 PM CDT TUE APR 18 2006 ALZ029-038-182215- CHAMBERS-RANDOLPH- 447 PM CDT TUE APR 18 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS AND RANDOLPH COUNTIES UNTIL 515 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WADLEY...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WADLEY THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 12/SIRMON
Special weather statement, Apr 18, 4:57 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 457 PM CDT TUE APR 18 2006 ALZ019-182230- CALHOUN- 457 PM CDT TUE APR 18 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 530 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER JACKSONVILLE...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER...FORT MCCLELLAN AND JACKSONVILLE THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 18, 5:05 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL MUNFORD 33.53N 85.95W
04/18/2006 E1.00 INCH TALLADEGA AL POST OFFICE
QUARTER SIZED HAIL AND LARGER REPORTED AT THE MUNFORD
POST OFFICE.
&&
DWILFINGSpecial weather statement, Apr 18, 5:23 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 523 PM CDT TUE APR 18 2006 ALZ037-182315- TALLAPOOSA- 523 PM CDT TUE APR 18 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL 615 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER DAVISTON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DAVISTON AND ALONG THE COUNTY LINE THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 12/SIRMON
Special weather statement, Apr 18, 5:36 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 536 PM CDT TUE APR 18 2006 ALZ019-021-182315- CALHOUN-CLEBURNE- 536 PM CDT TUE APR 18 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE AND CALHOUN COUNTIES UNTIL 615 PM CDT... ...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MULTIPLE THUNDERSTORMS CONTINUING TO DEVELOP ACROSS CALHOUN AND CLEBURNE COUNTIES. THESE STORMS ARE MOVING SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEAVER... JACKSONVILLE...HEFLIN...FORT MCCLELLAN AND EDWARDSVILLE THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 18, 5:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 5 N ASHLAND 33.34N 85.83W
04/18/2006 E0.88 INCH CLAY AL AMATEUR RADIO
NICKEL SIZED HAIL REPORTED IN HIGHLAND.
&&
DWILFINGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 33 min |
| Apr 18, 5:06 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 39 min |
| Apr 18, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 38 min |
| Apr 18, 5:34 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 41 min |
| Apr 18, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 32 min |
| Apr 18, 6:10 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 20 min |
| Apr 18, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 30 min |
| Apr 18, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 40 min |
| Apr 18, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 37 min |
| Apr 18, 6:48 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.